Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 245, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2005, 8:14 PM CDT for Morton County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2005, 8:14 PM CDT (01:14 UTC)
- Expired
- Aug 23, 2005, 9:09 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:18 PM CDT | HAIL 1.75 | 4 Ene Elkhart, KS | GOLFBALL SIZE HAIL FELL TWICE - 845 PM TOO |
| Aug 23, 8:28 PM CDT | HAIL 1 | Elkhart, KS | |
| Aug 23, 8:34 PM CDT | HAIL 0.75 | 3 N Elkhart, KS | |
| Aug 23, 8:45 PM CDT | HAIL 1.75 | 4 Ene Elkhart, KS | SECOND OCCURRENCE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240114 SVRDDC KSC129-240215- /O.NEW.KDDC.SV.W.0245.050824T0114Z-050824T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 814 PM CDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 915 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKHART...MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MORTON COUNTY... ELKHART... RICHFIELD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 240134 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 832 PM CDT TUE AUG 23 2005 KSC129-240215- /O.CON.KDDC.SV.W.0245.000000T0000Z-050824T0215Z/ MORTON KS- 832 PM CDT TUE AUG 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL 915 PM CDT... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR ELKHART. MOVEMENT WAS NEARLY STATIONARY. AT 826 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED QUARTER SIZED HAIL IN ELKHART. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156 $$ & RITTERLING
000 WWUS53 KDDC 240209 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 909 PM CDT TUE AUG 23 2005 KSC129-240219- /O.CAN.KDDC.SV.W.0245.000000T0000Z-050824T0215Z/ MORTON KS- 909 PM CDT TUE AUG 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY HAS BEEN CANCELLED... AT 905 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 9 MILES NORTHWEST OF ELKHART... MOVING NORTHEAST AT 10 MPH.. LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:33 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 23, 3:33 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT TUE AUG 23 2005 .DISCUSSION... DAYS 1-2... THE OVERALL SYNOPTIC PATTERN REMAINS FAVORABLE FOR WIDESPREAD THUNDERSTORM ACTIVITY OVER SW KS. 12Z UA CHARTS SHOWED 60KT H25 JET NOSING INTO COLORADO, WITH H5 COLD ADVECTION OVER THE FRONT RANGE. 500MB TEMP WAS DOWN TO -10C AT DENVER. THERE WAS ALSO A LOW-LEVEL BAROCLINIC ZONE FROM LAST NIGHTS MCS FROM EASTERN NM INTO OKLAHOMA. NORTH OF THIS ZONE, THIS AIRMASS WAS FAIRLY STABLE OVER KANSAS, BUT THIS HAS STARTED TO CHANGE THIS AFTERNOON. THE LOW LEVEL WINDS ARE COMING AROUND TO THE SE, WHICH WILL ALLOW FOR GOOD AIRMASS RECOVERY THIS EVENING. SURFACE DEWPOINTS WERE ALREADY FROM 65 TO 70 IN NW OKLAHOMA AND THE OK PANHANDLE. IN ADDITION, LEE THOUGHING WILL BE INCREASING ACROSS THE CENTRAL AND NORTHERN PLAINS WHICH WILL PROVIDE A LOW LEVEL JET TONIGHT. STORMS WERE DEVELOPING THIS AFTERNOON ON THE RATON MESA AND PALMER DIVIDE WHERE ELEVATED HEATING AND CHILLY H5 TEMPS(HENCE STEEP LAPSE RATES) COMBINING WITH ABUNDANT MOISTURE TO GIVE SFC BASED STORMS. THE RATON MESA STORMS WILL SPREAD EAST INTO ELKHART AND LIBERAL TONIGHT WHILE THE PALMER DIVIDE STORMS WILL MOVE INTO WESTERN AND CENTRAL KS OVERNIGHT. THE TWO CLUSTERS MAY COMBINE INTO A SINGLE MCS AND TRACK ACROSS SW KS. WILL CARRY LIKELY POPS IN THE SW WHERE THE INSTABILITY IS THE GREATEST. THE BEST CHANCE OF SEVERE WILL ALSO BE IN THE SW CORNER WHERE SFC POTENTIAL TEMPERATURES WERE THE HIGHEST. THERE WILL BE CHANCE OF STORMS AGAIN LATE WEDNESDAY, THIS TIME PERHAPS A LITTLE FURTHER SOUTH AND EAST SINCE THE UPSLOPE FLOW WILL BE SHUT OFF DUE TO LEE TROUGHING. SO OUTFLOW BOUNDARIES FROM TONIGHTS STORMS WILL DICTATE THE LOCATION. THURSDAY MAY BE A QUIET DAY BEFORE THE NEXT COLD FRONT ARRIVES. BUT, WE WILL STILL BE UNSTABLE, AND ANY LEFTOVER BOUNDARIES COULD IGNITE A FEW STORMS. TEMPERATURES WILL BE INFLUENCED BY STORMS THE NEXT 2 DAYS, BUT LEE TROUGHING WILL RESULT IN A GRADUAL WARMING TREND IN HIGHS AND LOWS. DAYS 3-7... CHANGED VERY LITTLE TO THE EXISTING DAYS 3-7 GRIDS. LATEST RUN FROM THE ECMWF STILL SHOWS LARGE SCALE UPPER LOW PRESSURE SYSTEMS TRACKING EAST ALONG THE CANADIAN BORDER, CYCLING EVERY 3-4 DAYS OR SO. WITH THIS IN MIND, HAVE KEPT THE LOW POPS FOR THE NORTHERN CWA THURSDAY NIGHT, IN THE EAST FRIDAY, ALL OF CWA FRIDAY NIGHT (30%), REDUCE TO 20 POPS SATURDAY, AND NO POPS SUNDAY. MONDAY MAY SEE A FRONT APPROACHING, BUT NOT ENTERING CWA, FROM THE NORTHWEST. SO, LOW POPS ARE IN MAINLY EASTERN CWA MONDAY. HAVE WENT WITH SILENT POPS ON TUESDAY, BUT THIS MAY HAVE TO UPDATED AS THAT TIME PERIOD APPROACHES. AS FAR AS TEMPERATURES, LOWER TO MID 90S FOR HIGHS AND 60 NW TO 70 SE FOR MINS THROUGH THE EXTENDED PERIOD. THE OUTLOOK FOR TUESDAY AUGUST 30TH THROUGH THURSDAY SEPTEMBER 1ST CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 88 68 94 / 50 30 20 20 GCK 62 89 66 95 / 60 20 30 30 EHA 62 89 65 96 / 70 20 20 20 LBL 62 89 67 95 / 70 25 20 20 HYS 64 86 69 94 / 40 25 40 40 P28 66 87 69 93 / 60 40 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FINCH
Hazardous weather outlook, Aug 23, 10:27 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT TUE AUG 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1027 AM CDT (927 AM MDT) TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT OVERNIGHT STORMS HAVE LEFT A MORE STABLE AIRMASS OVER MOST OF SOUTHWEST KANSAS TODAY. THE MOST LIKELY PLACE FOR AFTERNOON STORMS WILL BE IN THE FAR SOUTHWEST CORNER AROUND ELKHART OR LIBERAL AFTER 4 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AFTER 8 PM JUST ABOUT ANYWHERE IN SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY WITH A SLIGHT CHANCE FOR SEVERE STORMS ON WEDNESDAY. A WARM FRONT WILL SETUP ACROSS SOUTHERN KANSAS AND COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE ANOTHER ROUND OF SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. FINCH
In the hours before
Local storm report, Aug 23, 5:40 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 20 S DIGHTON 38.19N 100.47W
08/22/2005 0.75 INCH FINNEY KS PUBLIC
1100 PM TSTM WND GST 20 S DIGHTON 38.19N 100.47W
08/22/2005 60 MPH FINNEY KS PUBLIC
1115 PM TSTM WND GST 3 SSW KALVESTA 38.01N 100.30W
08/22/2005 65 MPH FINNEY KS PUBLIC
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 42 min |
| Aug 23, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 24 min |
| Aug 23, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 53 min |
| Aug 23, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.